New AstraZeneca warning: doctors on alert for signs of stroke

Woman, 35, dies from brain blood clot after injection

BOURNEMOUTH, ENGLAND - JANUARY 19: Staff prepare to give AstraZeneca vaccinations to patients at a Covid-19 vaccination centre set up inside the Bournemouth International Centre on January 19, 2021 in Various Cities, United Kingdom. Ten new mass vaccination centres will start administering covid-19 vaccines in England this week, joining seven existing "hubs," as well as the hospitals and GP practices enlisted in the nationwide effort to give 15 million people a first dose by February 15. (Photo by Finnbarr Webster/Getty Images)

Doctors are being warned to look out for signs of stroke after a woman in her 30s who received the AstraZeneca Covid-19 vaccine died in hospital after a blood clot formed in an artery in her brain.

The patient, a 35-year-old Asian woman, went to hospital six days after her vaccine appointment and died two weeks after being admitted after “extensive haemorrhaging”.

Two others, a white woman, 37, and a 43-year-old Asian man, also suffered strokes but survived.

Experts from University College London and the University of Cambridge studied the cases. Their findings were published in the British Medical Journal.

They emphasised that the cases of stroke are very rare and that stroke is more common in people who catch Covid-19.

However, it is the first time the coronavirus vaccine developed by AstraZeneca is being linked to clots in arteries. It comes months after the drug attracted international headlines after some patients experienced rare blood clots in veins of the brain, called cerebral venous sinus thrombosis.

The UK medicines regulator is recommending that those under 40 should receive a different vaccine, while some European countries stopped using the shot altogether.

Doctors are now being urged to watch out for signs of ischaemic stroke – where arteries supplying the brain become blocked – in people who have received the AstraZeneca vaccine.

Symptoms include weakness along one side of the body, headaches, confusion, loss of vision, and difficulty talking and walking, and manifest within a month of vaccination.

Those who experience the symptoms should be “urgently evaluated” for a very rare syndrome – vaccine-induced thrombosis and thrombocytopenia (VITT).

Experts said there were 309 cases of major thrombosis with low platelet count, suggesting VITT, from more than 30 million doses of the AstraZeneca vaccine administered.

The number of people who experience blood clots from VITT after a Covid-19 vaccine is therefore extremely low, about one per 100,000 doses.

Prof David Werring from UCL, lead author of the study, said doctors need to be vigilant if patients present with typical stroke symptoms.

“Although cerebral venous thrombosis – an uncommon stroke type in clinical practice – is now recognised as being the most frequent presentation of VITT, our study shows that the much more common ischaemic stroke, due to arterial thrombosis blocking blood flow to part of the brain, may also be a presenting feature of vaccine-induced thrombosis,” he said.

Dr June Raine, chief executive of the UK’s Medicines and Healthcare Products Regulatory Agency, said reports of blood clots were being monitored.

“No effective medicine or vaccine is without risk,” she said.

“These specific kinds of blood clots with low platelets reported following Covid-19 vaccine AstraZeneca remain extremely rare and unlikely to occur. Our advice remains that the benefits of the vaccine outweigh the risks in the majority of people.”

EDITOR'S PICKS
NEWSLETTERS